Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 64, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 30, 2018, 4:22 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2018, 4:22 AM HST (14:22 UTC)
- Expired
- Oct 30, 2018, 7:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted.
493
WGHW50 PHFO 301422
FFWHFO
HIC007-301715-
/O.NEW.PHFO.FF.W.0064.181030T1422Z-181030T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
422 AM HST TUE OCT 30 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 715 AM HST.
* At 410 AM HST, radar indicated heavy rain continuing to develop
and lift north over portions of Kauai. Rain rates of 2 to 4 inches
per hour are occurring, with additional heavy rainfall expected
over the next couple of hours. The Hanalei and Wainiha streams
have responded and continue to quickly rise.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
Waimea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 715 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
A Flash Flood Watch is also in effect for Oahu through late tonight.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Gibbs2 follow-up statements
592
WGHW70 PHFO 301534 RRA
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
534 AM HST TUE OCT 30 2018
HIC007-301715-
/O.CON.PHFO.FF.W.0064.000000T0000Z-181030T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
534 AM HST TUE OCT 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 525 AM HST...Emergency Management reported ponding and debris on
roadways in Kekaha, Waimea, Eleele, Poipu, Kapaa, Wailua, and Lihue.
Power outages in Kapaa, Kalaheo, Kokee, and Kipu have been reported.
Streams remain elevated and additional heavy showers are expected to
continue over the next couple of hours.
Locations in the warning include the entire of island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 715 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Gibbs992
WGHW70 PHFO 301700
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
700 AM HST TUE OCT 30 2018
HIC007-301707-
/O.CAN.PHFO.FF.W.0064.000000T0000Z-181030T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
700 AM HST TUE OCT 30 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Weather radar showed that rainfall has eased over Kauai. Kauai
emergency managers reported that all the main roads are open but
runoff is still occurring and several roads have ponded water.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 4:10 AM HST, 12 minutes earlier.
Area forecast discussion, Oct 30, 4:10 AM HST, 12 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 410 AM HST Tue Oct 30 2018 .SYNOPSIS... A complex weather pattern lies over the main Hawaiian Islands this morning involving a vigorous upper level trough and a surface trough near Kauai. These features combined will lead to an active weather period lasting through tonight, and involving most if not all of the islands. The severe weather includes damaging winds from thunderstorms affecting the western islands through this morning, and flash flooding regarding the central islands and the Big Island through tonight. && .DISCUSSION... The heavy rains that drenched the eastern part of the Big Island (BI) earlier in the evening, have abated. We do not expect much for the BI the rest of this morning, but the activity should flare up this afternoon, with the lee side coming into play this time around. But the focus now shifts over to Kauai and Oahu, at least, where heavy rains are falling resulting in a Flood Advisory for each island. An ASCAT pass overnight verified the models existence of a trough extending NE to near Kauai. The latest ECMWF and GFS models now show the trough stalling near Kauai/Oahu this evening. The heavy rains, etc, are still on track to shift eastward to Maui counties later this afternoon and persisting through tonight, although there is a batch of light to moderate rain moving across Lanai and Molokai now. So, the Flash Flood Watch, which runs through tonight, looks good. The upper trough is forecast to be over Maui County late tonight, then move east of the Big Island by Wednesday afternoon, taking the severe weather with it. Meanwhile, the front, currently 400 miles NW of Kauai, is forecast to merging with the trough north of Oahu on Wednesday. With no upper level support, the trough/front gradually fills, and light to moderate trades fills in over the area by Thursday evening. It should be noted that the prevailing strong southerly winds are starting to materialize, and severe weather type thunderstorms are on the increase, although they are mainly over the waters as per issuance of a couple of Special Marine Warnings. But, the next few hours, and perhaps the rest of today will be an active one. Upper level ridging briefly settles in behind the trough. The trades, which comes back by Thursday evening, will continue into the weekend. But, about Sunday, an upper level low dips down to near the BI that may set off some heavy rains and a thunderstorm or two for that island between Sunday and Monday. More to come. && .AVIATION... A cold front approaching from the northwest will gradually shift the winds around to a southerly direction across much of the state late tonight or Tuesday. Unsettled weather will continue to affect Kauai tonight and much of the day on Tuesday, with the potential for heavy rainfall and thunderstorms. The unsettled weather will also spread to Oahu later tonight, and continue through much of the day on Tuesday. Northeast through southeast sections of the Big Island will continue to see moderate to heavy showers for much of the night, with improving conditions expected on Tuesday. Maui County and leeward sections of the Big Island appear more settled through the night, although a few showers can't be ruled out here either. AIRMET Sierra remains in effect for mountain obscuration across northeast through southeast sections of the Big Island and all of Kauai. These conditions are expected to hold in place through the night. The AIRMET will likely need to be expanded to include Oahu later tonight. AIRMET Zulu is in effect for light to moderate rime for all areas with the exception of Maui County. && .MARINE... The active weather pattern with numerous showers and thunderstorms will continue through late Tuesday as a cold front and upper trough move into the area. The advertised strong southerly winds are yet to be realized, but will remain possible through Tuesday as the scenario continues to evolve. As a result, no changes are anticipated this evening to the current small craft advisory in place across all waters. The latest guidance suggest this front will move over the islands through midweek, then stall and diminish by Thursday. Conditions will gradually trend back toward normal with moderate to fresh trades Thursday through the upcoming weekend as a ridge of high pressure becomes established north of the area. Surf along north facing shores is forecast to rise through the day Tuesday as a new long-period northwest swell fills in from a recent gale- to storm-force low over the central Pacific. Spectral density plots from the offshore buoys northwest of Kauai are already reflecting forerunners within the 17-21 sec bands this evening. Guidance suggests this source will peak along north and west facing shores through or by the evening hours Tuesday around the advisory thresholds, then slowly ease Wednesday through Thursday. For the long range, guidance suggests a broad area of strong to near gale-force west-northwest winds associated with low pressure setting up within the 300-330 deg window relative to the islands Thursday through Friday across the northwest Pacific. If this materializes, a moderate northwest swell will be possible Sunday night through early next week. Surf associated with this source should remain below advisory levels. After a long stretch with above average late season surf along south facing shores, a trend back toward normal for this time of year appears likely for the foreseeable future with mainly background swells expected. Short-period and choppy surf may take shape Tuesday as moderate southerly winds setup in advance of the front. Surf along east facing shores will remain in the small to moderate range through the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Advisory from noon today to 6 PM HST Wednesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. Small Craft Advisory until 6 PM HST this evening for all Hawaiian waters. && H Lau/Jelsema/Gibbs
In the hours before
Special weather statement, Oct 30, 3:09 AM HST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
309 AM HST TUE OCT 30 2018
HIZ002>004-301400-
Kauai Windward-Kauai Leeward-Kauai Mountains-
309 AM HST TUE OCT 30 2018
...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...
At 308 AM HST, a strong thunderstorm was located over Waimea, or 19
miles west of Lihue, moving east at 10 mph.
Winds of 35 to 45 mph are possible with this storm.
Locations impacted include...
Kalaheo, Poipu, Lawai, Hanapepe, Omao, Koloa, Kaumakani, Pakala
Village and Eleele.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2188 15944 2188 15947 2189 15951 2188 15953
2191 15960 2189 15961 2195 15967 2196 15966
2199 15947
TIME...MOT...LOC 1308Z 267DEG 8KT 2193 15965
JelsemaSpecial weather statement, Oct 30, 3:14 AM HST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Honolulu HI
314 AM HST TUE OCT 30 2018
HIZ005>008-010-011-301400-
Oahu North Shore-Oahu Koolau-Waianae Coast-Oahu South Shore-Waianae
Mountains-Central Oahu-
314 AM HST TUE OCT 30 2018
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 314 AM HST, a strong thunderstorm was located over Kapolei, or 14
miles west of Honolulu, moving north at 35 mph.
Winds of 35 to 45 mph are possible with this storm.
Locations impacted include...
Mililani, Wahiawa, Waialua, Schofield Barracks, Waianae, Wheeler
Field, Kunia, Kapolei, Waikele, Barbers Point, Ewa Beach, Pearl City,
Waipahu, Makakilo, Kahuku, Haleiwa, Nanakuli, Laie, Iroquois Point
and Aiea.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2166 15793 2131 15794 2132 15794 2134 15797
2131 15801 2130 15811 2138 15814 2149 15824
2153 15823 2158 15828 2158 15812 2169 15803
2171 15797
TIME...MOT...LOC 1314Z 196DEG 29KT 2137 15807
JelsemaSpecial weather statement, Oct 30, 4:05 AM HST, 17 minutes before
Special Weather Statement
National Weather Service Honolulu HI
405 AM HST TUE OCT 30 2018
HIZ002>004-301500-
Kauai Windward-Kauai Leeward-Kauai Mountains-
405 AM HST TUE OCT 30 2018
...STRONG THUNDERSTORMS WILL AFFECT KAUAI IN KAUAI COUNTY...
At 401 AM HST, a line of heavy showers and thunderstorms was located
over the southeast portion of Kauai from Lihue to Poipu, moving
north at 20 to 30 mph.
Winds of 35 to 45 mph are possible with these storms as they move
ashore.
Locations impacted include...
Lihue, Kalaheo, Lawai, Hanapepe, Omao, Koloa, Wailua, Poipu, Puhi,
Hanamaulu, Wailua River State Park and Eleele.
LAT...LON 2199 15934 2197 15933 2188 15943 2189 15951
2188 15953 2191 15960 2202 15952 2206 15933
TIME...MOT...LOC 1404Z 190DEG 27KT 2201 15939
GibbsThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 3:39 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 41 hr |
| Oct 29, 7:00 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 29, 7:53 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 29, 8:18 PM HST | Special Marine Warning | HFO | 117 min | |
| Oct 29, 11:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 30, 1:31 AM HST | Special Marine Warning | HFO | 119 min | |
| Oct 30, 2:38 AM HST | Special Marine Warning | HFO | 112 min | |
| Oct 30, 2:43 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Oct 30, 3:09 AM HST | Special Weather Statement | HFO | Kauai | 51 min |
| Oct 30, 3:14 AM HST | Special Weather Statement | HFO | Honolulu | 46 min |
| Oct 30, 3:26 AM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 30, 3:35 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 30, 4:05 AM HST | Special Weather Statement | HFO | Kauai | 55 min |
| Oct 30, 4:54 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Oct 30, 5:07 AM HST | Special Marine Warning | HFO | 113 min | |
| Oct 30, 6:55 AM HST | Special Marine Warning | HFO | 50 min | |
| Oct 30, 7:22 AM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Oct 30, 7:59 AM HST | Special Marine Warning | HFO | 61 min | |
| Oct 30, 1:01 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 30, 1:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.